Drug reaction with eosinophilia and systemic symptoms: manifestations, treatment, and outcome in 17 patients
Article first published online: 16 APR 2014
© 2014 The International Society of Dermatology
International Journal of Dermatology
Volume 54, Issue 5, pages 537–542, May 2015
How to Cite
Sultan, S. J., Sameem, F. and Ashraf, M. (2015), Drug reaction with eosinophilia and systemic symptoms: manifestations, treatment, and outcome in 17 patients. International Journal of Dermatology, 54: 537–542. doi: 10.1111/ijd.12331
Conflicts of interest: None.
- Issue published online: 21 APR 2015
- Article first published online: 16 APR 2014
Drug-induced hypersensitivity syndrome (DIHS) or drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare type of adverse drug reaction with complex clinical features involving multiple systems of the body.
This study was designed to evaluate the clinical features, course, response to treatment, and outcome of DRESS.
The study involved a retrospective analysis of data collected over a period of four years in 17 patients with DRESS. Clinical features, laboratory findings, responses to treatment, and outcomes were investigated.
The study population included 17 patients, of whom eight (47.1%) were male and nine (52.9%) were female. The most common (64.7%) culprit drugs were anticonvulsants (phenytoin, phenobarbitone, carbamazepine, oxcarbazepine, and lamotrigine). Other causative drugs included allopurinol, dapsone, vancomycin, leflunomide, and nitrofurantoin. The latency period varied from 11 days to 34 days, with a mean of 22.35 ± 5.83 days. The mean latency period of anticonvulsant drugs was longer than that of other drugs. Multisystem involvement was present in all patients. Systemic corticosteroids, injectable followed by oral, were administered to all patients. Thirteen (76.5%) patients recovered completely, two (11.7%) developed post-inflammatory hyperpigmentation, and one (5.9%) patient developed renal failure. One patient with liver failure had a poor outcome.
A variety of drugs can cause DRESS, the most common being anticonvulsants. Patients show diverse presentations with varied organ involvement. Systemic corticosteroids are an effective management option and are associated with a good clinical outcome if started early.